Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 114, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2018, 12:08 AM CDT for Harper County, Kingman County, Sumner County, Kansas. It was in force for 67 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 12:08 AM CDT (05:08 UTC)
- Expired
- May 31, 2018, 1:15 AM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 80.0 mph
Counties Harper County, KS, Kingman County, KS, Sumner County, KS
The radar
The Vance AFB radar (KVNX), 63 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:12 AM CDT | TSTM WND GST 60 | Zenda, KS | 55 TO 60 MPH WINDS KNOCKED DOWN SEVERAL SMALL TREE BRANCHES. |
| May 31, 12:12 AM CDT | HAIL 1 | Zenda, KS | |
| May 31, 12:16 AM CDT | TSTM WND GST 70 | 2 Se Zenda, KS | 70 MPH WINDS KNOCKED DOWN SEVERAL LARGE BRANCHES. |
| May 31, 12:24 AM CDT | TSTM WND GST 60 | Harper, KS | |
| May 31, 12:26 AM CDT | TSTM WND GST 70 | Harper, KS | POWER OUTAGES ALSO REPORTED. |
| May 31, 12:30 AM CDT | TSTM WND GST 80 | Harper, KS | |
| May 31, 12:40 AM CDT | TSTM WND GST 70 | Anthony, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
369
WUUS53 KICT 310508
SVRICT
KSC077-095-191-310615-
/O.NEW.KICT.SV.W.0114.180531T0508Z-180531T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1208 AM CDT THU MAY 31 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Harper County in south central Kansas...
Southern Kingman County in south central Kansas...
Southwestern Sumner County in south central Kansas...
* Until 115 AM CDT
* At 1207 AM CDT, severe thunderstorms were located along a line
extending from near Nashville to near Helena, moving east at 50
mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Anthony, Harper, Attica, Norwich, Nashville, Willowdale, Zenda,
Spivey, Bluff City, Danville, Waldron, Freeport, Corwin, Rago,
Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9835 3738 9835 3739 9844 3751 9844
3755 9781 3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0507Z 269DEG 44KT 3743 9834 3653 9833
HAIL...0.88IN
WIND...80MPH
$$
ES4 follow-up statements
384
WWUS53 KICT 310524
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1224 AM CDT THU MAY 31 2018
KSC077-095-191-310615-
/O.CON.KICT.SV.W.0114.000000T0000Z-180531T0615Z/
Harper KS-Kingman KS-Sumner KS-
1224 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR HARPER...SOUTHERN KINGMAN AND SOUTHWESTERN SUMNER COUNTIES...
At 1224 AM CDT, a severe thunderstorm was located 7 miles southwest
of Attica, moving east at 35 mph.
HAZARD...60 to 70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Anthony, Harper, Attica, Norwich, Nashville, Willowdale, Zenda,
Spivey, Bluff City, Danville, Waldron, Freeport, Corwin, Rago,
Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9835 3738 9835 3739 9844 3751 9844
3755 9781 3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0524Z 260DEG 30KT 3715 9829
HAIL...0.88IN
WIND...70MPH
$$
JAKUB416
WWUS53 KICT 310538
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1238 AM CDT THU MAY 31 2018
KSC077-095-191-310615-
/O.CON.KICT.SV.W.0114.000000T0000Z-180531T0615Z/
Harper KS-Kingman KS-Sumner KS-
1238 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR HARPER...SOUTHERN KINGMAN AND SOUTHWESTERN SUMNER COUNTIES...
At 1237 AM CDT, a severe thunderstorm was located near Argonia, or 11
miles east of Anthony, moving east at 60 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Anthony, Harper, Attica, Norwich, Nashville, Willowdale, Zenda,
Spivey, Bluff City, Danville, Waldron, Freeport, Corwin, Rago,
Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. This storm is producing
widespread wind damage across Harper County. SEEK SHELTER NOW inside
a sturdy structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9835 3738 9835 3739 9844 3751 9844
3755 9781 3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0537Z 264DEG 54KT 3721 9783
HAIL...0.88IN
WIND...80MPH
$$
JAKUB764
WWUS53 KICT 310553
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1253 AM CDT THU MAY 31 2018
KSC077-095-191-310615-
/O.CON.KICT.SV.W.0114.000000T0000Z-180531T0615Z/
Harper KS-Kingman KS-Sumner KS-
1253 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR HARPER...SOUTHEASTERN KINGMAN AND SOUTHWESTERN SUMNER COUNTIES...
At 1253 AM CDT, a severe thunderstorm was located over Argonia, or 12
miles southwest of Conway Springs, moving east at 40 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Anthony, Harper, Attica, Norwich, Spivey, Bluff City, Danville,
Waldron, Freeport, Rago, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across Harper county. Seek shelter now inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9824 3735 9826 3752 9826 3755 9781
3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0553Z 265DEG 34KT 3723 9778
HAIL...0.88IN
WIND...80MPH
$$
JAKUB890
WWUS53 KICT 310610
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
110 AM CDT THU MAY 31 2018
KSC077-095-191-310620-
/O.EXP.KICT.SV.W.0114.000000T0000Z-180531T0615Z/
Harper KS-Kingman KS-Sumner KS-
110 AM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR HARPER...SOUTHEASTERN KINGMAN
AND SOUTHWESTERN SUMNER COUNTIES WILL EXPIRE AT 115 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9824 3735 9826 3752 9826 3755 9781
3748 9781 3747 9780 3700 9778
TIME...MOT...LOC 0610Z 269DEG 44KT 3723 9755
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:11 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 30, 7:11 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 711 PM CDT Wed May 30 2018 .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Wed May 30 2018 Forecast concerns focus around severe weather and heavy rain potential tonight across mainly southern Kansas, with dangerous heat/humidity combination by Friday. Shortwave energy currently approaching from the Four Corners region is/will support scattered thunderstorm development this afternoon and evening across the central and southern High Plains. This activity is expected to gradually grow upscale into a healthy forward-propagating MCS across mainly southwest into southern KS as the evening and overnight progresses, due to strengthening isentropic ascent and moisture transport along/north of a stationary front. Instability/deep layer shear combination will likely support severe weather, mainly in the form of damaging winds and perhaps marginally severe hail. While not overly impressive, low-level shear should be adequate to create a balanced system-generated cold pool. Additionally, deep layer shear values (i.e. 0-10km) are impressive (greater than 60-70 kts). While we do not think this will be a high-end derecho due to marginal low-level storm relative inflow and a modest-at-best low-level jet, there is concern for a strong bow echo or two capable of swaths of wind damage overnight across mainly southern KS and northern OK. The highest threat will likely be between 9pm and 3am, generally along/south of Hutchinson to Newton to Emporia. Furthermore, the potential for back-building convection across mainly southern Kansas in wake of the initial bow echo could spell pockets of heavy rainfall amounts and localized flooding. The concern then focuses to dangerous heat/humidity on Friday, as temperatures soar into the 90s, with 70+ dewpoints likely advecting north across the region. This will likely support dangerous afternoon and evening heat indices exceeding 100-105+ degrees. Fully anticipate later shifts will need to issue some sort of heat headline to cover this threat. .LONG TERM...(Saturday through Wednesday) Issued at 321 PM CDT Wed May 30 2018 Expecting a strong cold front to blast south across Mid-America Saturday, supporting a return to seasonable temperatures and much lower dewpoints/humidity. The early timing of the cold front does not favor thunderstorm chances across the region Saturday, with the exception of far eastern Kansas and points on east/northeast. Model consensus supports a return to hot, summer-like weather by next week, as atmospheric heights/thickness increase. Overall thunderstorm potential will remain relatively low. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 710 PM CDT Wed May 30 2018 A compact mid/upper shortwave that at 23Z is situated close to the CO/NM border will move E across Nrn OK/Srn KS late tonight. The shortwave will interact with extremely rich moisture to generate +TSRA across primarily Srn KS, many of which are likely to produce 60kt gusts. Coupled with the +RA, the damaging winds would produce IFR cigs/vsbys at KHUT, KICT & KCNU from 06Z-12Z with such cigs & vsbys encountered at KCNU at/toward the end of this period. LIFR cigs/vsbys are certainly possible. S winds across C KS may briefly reach ~20kts sustained from ~08-12Z & have therefore inserted ~3 hour period of the stronger winds at each of the C KS terminals. After the +TSRA vacate SE KS all areas would quickly return to VFR status. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 91 71 96 / 80 20 10 0 Hutchinson 65 91 70 96 / 70 20 10 0 Newton 66 89 69 94 / 80 20 10 0 ElDorado 67 88 69 93 / 90 30 10 0 Winfield-KWLD 67 91 72 95 / 80 20 10 0 Russell 63 91 68 97 / 20 20 10 0 Great Bend 63 92 68 96 / 30 20 0 0 Salina 65 92 69 97 / 20 20 10 0 McPherson 64 91 69 96 / 60 20 10 0 Coffeyville 69 89 71 94 / 80 50 20 0 Chanute 68 87 69 93 / 90 50 20 0 Iola 68 86 69 92 / 80 50 10 0 Parsons-KPPF 68 88 70 94 / 90 50 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...EPS
Hazardous weather outlook, May 30, 8:25 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 825 PM CDT Wed May 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 825 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight The threat for severe thunderstorms is expected to increase late this evening and persist for most of the night, especially across southern Kansas where damaging winds from 60 to 75 mph are possible along with hail that may reach golf ball-sized in a few locations. Pockets of very heavy rains are also likely with localized flooding. The greatest severe threat will be generally along and south of a line extending from Hutchinson to Newton to Emporia. The Saline River near Russell may approach flood stage later tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hit-or-miss strong to marginally severe thunderstorms may linger across the entire area Thursday morning, with chances shifting into far southeast Kansas Thursday afternoon and evening. Widespread severe weather is not expected. The Saline River near Russell may hover near flood stage on Thursday. Dangerous heat indices reaching 102 to 107 degrees are likely in all areas on Friday, with the highest indices across southern Kansas. Dangerous heat indices may linger across southeast Kansas for Saturday. Slight chances for a few thunderstorms may exist Tuesday and Wednesday across the region. The risk for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 30, 11:42 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1142 PM CDT WED MAY 30 2018
KSZ082-091-310515-
Harper KS-Kingman KS-
1142 PM CDT WED MAY 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 1215 AM CDT
* At 1138 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Nashville, or 10 miles east of
Isabel...moving northeast at 45 mph.
Hail as large as nickels...and wind gusts up to 50 mph are possible
with this storm.
* Locations impacted include...
Kingman, Norwich, Nashville, Willowdale, Zenda, Spivey, Cleveland,
Rago and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3729 9833 3732 9835 3738 9835 3738 9839
3750 9847 3754 9847 3774 9816 3773 9810
3741 9781 3740 9781
TIME...MOT...LOC 0440Z 239DEG 40KT 3748 9835
ESSpecial weather statement, May 30, 11:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
1157 PM CDT WED MAY 30 2018
KSZ091-310530-
Harper KS-
1157 PM CDT WED MAY 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
* Until 1230 AM CDT
* At 1151 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
southwest of Nashville to Sharon to near Hardtner...and moving east
at 45 mph.
Hail up to the size of dimes and 50 to 55 mph wind gusts are likely
with these storms.
* Locations impacted include...
Anthony, Harper, Attica, Bluff City, Danville, Waldron, Freeport,
Corwin, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9835 3738 9835 3739 9821 3737 9787
3721 9780 3707 9780 3700 9787
TIME...MOT...LOC 0456Z 286DEG 44KT 3737 9848 3727 9842 3706 9861
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:42 PM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| May 30, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| May 30, 11:57 PM CDT | Special Weather Statement | ICT | Harper | 33 min |
| May 31, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, Reno, Sedgwick | 64 min |
| May 31, 12:39 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 66 min |
| May 31, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Sumner | 53 min |
| May 31, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 58 min |
| May 31, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 44 min |
| May 31, 2:22 AM CDT | Special Weather Statement | ICT | Greenwood | 23 min |
| May 31, 2:26 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 5 hr |
| May 31, 2:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 31, 2:44 AM CDT | Special Weather Statement | ICT | Woodson | 46 min |
| May 31, 2:48 AM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| May 31, 2:56 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 64 min |
| May 31, 3:12 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 31, 8:05 AM CDT | Special Weather Statement | ICT | Russell | 25 min |
| May 31, 2:30 PM CDT | Heat Advisory | ICT | Barton, Butler, Chautauqua, Cowley, Elk, Ellsworth and 14 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.